Alert archive / Nevada / Wind Chill Advisories in 2016

Wind Chill Advisory 2, NWS Elko, NV

January 1, 2016Eureka County, Lander County, White Pine County, Nevada

NWS Elko, NV issued this wind chill advisory at Jan 1, 2016, 9:15 AM PST for Eureka County, Lander County, White Pine County, Nevada. It was in force for 105 min.

The area

The counties it named.

The facts

Issued
Jan 1, 2016, 9:15 AM PST (17:15 UTC)
Expired
Jan 1, 2016, 11:00 AM PST
In force
105 min
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS45 KLKN 011715
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
915 AM PST FRI JAN 1 2016

NVZ035-011900-
/O.EXP.KLKN.WC.W.0001.000000T0000Z-160101T1700Z/
/O.NEW.KLKN.WC.Y.0002.160101T1715Z-160101T1900Z/
/O.CON.KLKN.WC.Y.0001.160102T0800Z-160102T1700Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL... CONNORS
PASS...GREAT BASIN NATIONAL PARK
915 AM PST FRI JAN 1 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST SATURDAY...
...WIND CHILL WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. 

* WIND CHILL VALUES...THIS MORNING...20 TO 30 DEGREES BELOW
  ZERO. SATURDAY MORNING...20 TO 30 DEGREES BELOW ZERO.

* TIMING...COLD WIND CHILLS WILL CONTINUE THROUGH 11 AM THIS
  MORNING. COLDEST WIND CHILLS RETURNING TONIGHT WILL BE BETWEEN 3
  AM AND 8 AM SATURDAY MORNING.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK

* IMPACTS...DIRECT EXPOSURE TO TEMPERATURES THIS COLD FOR EVEN 
  A SHORT TIME CAN EASILY LEAD TO FROSTBITE OR HYPOTHERMIA. 
  DRESS APPROPRIATELY IN LAYERS OR STAY INDOORS. TAKE EXTRA 
  CARE TO PROTECT PETS. REMEMBER THAT WATER BOWLS FREEZE 
  RAPIDLY IN THIS WEATHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NVZ037-011900-
/O.EXP.KLKN.WC.W.0001.000000T0000Z-160101T1700Z/
/O.NEW.KLKN.WC.Y.0002.160101T1715Z-160101T1900Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT
915 AM PST FRI JAN 1 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING...
...WIND CHILL WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. 

* WIND CHILL VALUES...20 TO 30 DEGREES BELOW ZERO...MAINLY IN 
  SOUTHERN EUREKA COUNTY. 

* TIMING...COLD WIND CHILLS WILL CONTINUE THROUGH 11 AM.

* LOCATIONS INCLUDE: AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND 
  VALLEY...PINTO SUMMIT

* IMPACTS...DIRECT EXPOSURE TO TEMPERATURES THIS COLD FOR EVEN 
  A SHORT TIME CAN EASILY LEAD TO FROSTBITE OR HYPOTHERMIA. 
  DRESS APPROPRIATELY IN LAYERS OR STAY INDOORS. TAKE EXTRA 
  CARE TO PROTECT PETS. REMEMBER THAT WATER BOWLS FREEZE 
  RAPIDLY IN THIS WEATHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

LW
1 follow-up statement
714 
WWUS45 KLKN 011902
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1102 AM PST FRI JAN 1 2016

NVZ035-020000-
/O.EXP.KLKN.WC.Y.0002.000000T0000Z-160101T1900Z/
/O.CON.KLKN.WC.Y.0001.160102T0800Z-160102T1700Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
1102 AM PST FRI JAN 1 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST SATURDAY...

* WIND CHILL VALUES...20 TO 30 DEGREES BELOW ZERO.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK

* IMPACTS...DIRECT EXPOSURE TO TEMPERATURES THIS COLD FOR EVEN 
  A SHORT TIME CAN EASILY LEAD TO FROSTBITE OR HYPOTHERMIA. 
  DRESS APPROPRIATELY IN LAYERS OR STAY INDOORS. TAKE EXTRA 
  CARE TO PROTECT PETS. REMEMBER THAT WATER BOWLS FREEZE 
  RAPIDLY IN THIS WEATHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NVZ037-012015-
/O.EXP.KLKN.WC.Y.0002.000000T0000Z-160101T1900Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT
1102 AM PST FRI JAN 1 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING...

* LOCATIONS INCLUDE: AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND
  VALLEY...PINTO SUMMIT 

$$

LW

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 3:11 AM PST, 6 hours 4 minutes earlier.

Area forecast discussion, Jan 1, 3:11 AM PST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
311 AM PST FRI JAN 1 2016

.SYNOPSIS...BITTERLY FRIGID COLD WILL CONTINUE ACROSS NORTHERN
NEVADA TODAY...AND ANOTHER CHILLY TIME WILL BE HAD BY MANY
TONIGHT AND SATURDAY MORNING. TEMPERATURES WILL SLOWLY WARM TO
AT...OR SLIGHTLY BELOW NORMAL...BY MONDAY AND TUESDAY...BUT
CHANCES FOR SHOWERS WILL ALSO INCREASE.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. IT IS EXTREMELY COLD OUT
THERE THIS MORNING IN MANY PLACES ACROSS NORTHERN AND CENTRAL
NEVADA. SUSTAINED WINDS SPEEDS AT OR JUST ABOVE 10 MPH
NECESSITATED UPGRADING TO A WIND CHILL WARNING FOR WHITE PINE
COUNTY...AND THIS WAS ALSO ISSUED FOR SOUTHERN LANDER/EUREKA
COUNTIES. THE WIND CHILLS THERE WERE BETWEEN 35 TO 40 BELOW ZERO
AT 2 AM THIS MORNING. THERE IS SOME PATCHY FREEZING FOG IN THE
FORECAST AREA...BUT IT IS DIFFICULT TO SEE ON THE SATELLITE FOG
PRODUCT. KEPT THE PREVIOUS FORECAST'S COVERAGE OF FREEZING FOG IN
FOR THIS MORNING.

CURRENT SYNOPTIC SITUATION HAS NOT CHANGED MUCH OVER THE LAST
24-HOURS. A REX BLOCK CONTINUES TO REMAIN OVER THE WESTERN UNITED
STATES AT THIS TIME...WITH AN UPPER LEVEL TROUGH SPINNING OVER
NORTHWESTERN CALIFORNIA. NOT EXPECTING AFTERNOON HIGHS TO RECOVER
MUCH WITH READINGS SIMILAR TO YESTERDAY...IN THE SINGLE DIGITS TO
TEENS. SOME AREAS MAY GET INTO THE 20S. FOR TONIGHT...THE UPPER
LEVEL LOW WILL SHIFT SLIGHTLY TO THE NORTH...BUT THE BLOCK
REMAINS. MID TO UPPER LEVEL MOISTURE TRIES TO MOVE NORTH...AND
TEMPERATURES ARE EXPECTED TO BE A BIT WARMER THAN THIS
MORNING...BUT STILL BE COLD. MANY AREAS ARE STILL EXPECTED TO GET
BELOW ZERO. ALSO...ISSUED A WIND CHILL ADVISORY FOR WHITE PINE
COUNTY FROM 12 AM TONIGHT THROUGH 9 AM SATURDAY.

FOR SATURDAY AND SATURDAY NIGHT...CLOUDS ARE EXPECTED TO INCREASE
FROM SOUTH TO NORTH DURING THE DAY. IN ADDITION...THE AREA SHOULD
SEE SOME AFTERNOON TEMPERATURE RECOVERY WITH READINGS COMING INTO
THE UPPER TEENS TO MID 20S. THERE COULD BE SOME VERY SLIGHT SNOW
SHOWERS/FLURRIES ACROSS THE NORTH LATE IN THE DAY...BUT NO
ACCUMULATION IS EXPECTED. WITH THE CLOUD COVER...OVERNIGHT LOWS
ARE NOT EXPECTED TO PLUMMET...WITH READINGS IN THE SINGLE DIGITS
TO TEENS.

ON SUNDAY...MODELS ARE SHOWING THE UPPER TROUGH WELL NORTH OF THE
AREA...SOUTHERLY FLOW WILL HELP TO BRING IN SLIGHTLY MORE MILD
AIR...BUT MANY LOCATIONS WILL STILL BE BELOW NORMAL FOR THIS TIME
OF YEAR WITH READINGS IN THE 20S AND 30S. AGAIN...THERE COULD BE
SOME LIGHT SNOW SHOWERS ALONG THE IDAHO BORDER...BUT NO
ACCUMULATIONS IN THE VALLEYS ARE EXPECTED AT THIS TIME. WINDS
WILL REMAIN LIGHT.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. MODELS IN VERY GOOD
AGREEMENT THROUGH THE PERIOD WITH ONLY MINOR DIFFERENCES SHOWING UP
ON WEDNESDAY AND THURSDAY. AS ADVERTISED AN EL NINO TYPE PATTERN IS
SETTING UP FOR NEXT WEEK. FORECAST CONFIDENCE IS INCREASING FOR A
WARMER...WET AND SNOWY PATTERN FOR NEXT WEEK.

SUNDAY NIGHT AND MONDAY...STRONG RIDGE TO THE EAST WITH AN UPPER LOW
APPROACHING FROM THE EASTERN PACIFIC. THE FIRST PIECE OF ENERGY WILL
REACH THE GREAT BASIN MONDAY WITH MOISTURE AND PRECIPITATION MAINLY
ACROSS CENTRAL NEVADA WHERE AN INCH OR TWO OF SNOW IS POSSIBLE.
TEMPERATURES WILL BE CLOSER TO NORMAL WITH LOWS IN THE 20S AND HIGHS
IN THE UPPER 30S.

TUESDAY...A BRIEF BREAK IN PRECIPITATION IS POSSIBLE MONDAY NIGHT
AND TUESDAY MORNING...BEFORE ANOTHER SHORTWAVE BRINGS ANOTHER ROUND
OF SNOW TO THE GREAT BASIN TUESDAY AND TUESDAY NIGHT WITH
ACCUMULATING SNOW POSSIBLE.

WEDNESDAY AND THURSDAY...WITH A STRONG RIDGE TO THE EAST THE WAVES
THAT MOVE ACROSS THE GREAT BASIN WILL BE SLOW MOVERS SO HEAVY SNOW
IS DEFINITELY POSSIBLE. TWO SEPARATE SHORTWAVES WILL MOVE MAINLY
SOUTH OF THE FORECAST AREA ACROSS SOUTHERN CALIFORNIA INTO ARIZONA.
BUT ENOUGH FORCING AND MOISTURE IS EXPECTED FOR SNOW OVER PORTIONS OF
THE FORECAST AREA WITH THE BEST CHANCES OF ACCUMULATING SNOW ACROSS
CENTRAL NEVADA WHERE THE STRONGEST DYNAMICS ARE EXPECTED.

&&

.AVIATION...EXPECT PATCHY FOG AND STRATUS DURING THE MORNING HOURS
AT KEKO AND LESSER CHANCES AT KWMC AND KELY PRODUCING IFR TO
VLIFR CONDITIONS AT TIMES. WHILE KTPH WILL BE VFR WITH NO
ISSUES. THE LOW VIS/CIGS SHOULD LIFT BY 17-18Z WITH VFR CONDITIONS
THROUGH 03Z THAN MORE PATCHY FOG POSSIBLE AGAIN FRIDAY NIGHT MAINLY
AT KEKO.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 9 AM PST THIS MORNING FOR SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY-WHITE PINE COUNTY.

WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY
FOR WHITE PINE COUNTY.

&&

86/90/90

In the hours before

Special weather statement, Jan 1, 3:19 AM PST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
319 AM PST FRI JAN 1 2016

NVZ030-031-033-034-036-038>041-011800-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...LEE...RUBY LAKE...
SECRET PASS...LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...
EMIGRANT PASS...ELKO...SPRING CREEK...CARLIN...WELLS...
RUBY VALLEY...PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
319 AM PST FRI JAN 1 2016

...EXTREMELY FRIGID TEMPERATURES EXPECTED ACROSS NORTHERN AND
CENTRAL NEVADA THROUGH THIS MORNING...

BITTER COLD HAS A GRIP ON NORTHERN AND CENTRAL NEVADA THIS
MORNING. MANY VALLEY LOCATIONS ARE BETWEEN 10 AND 20 DEGREES BELOW
ZERO...WITH SEVERAL REMOTE OBSERVATION SITES SHOWING 20 TO 30
DEGREES BELOW ZERO. IF VENTURING OUT THIS MORNING...RESIDENTS
ACROSS NORTHERN NEVADA ARE URGED TO TAKE PRECAUTIONS DUE TO THE
EXTREME COLD. LIMIT YOUR OUTDOOR EXPOSURE TO A FEW MINUTES TO
AVOID FROSTBITE. IF HEATING YOUR HOUSE BY PROPANE OR FUEL
OIL...MAKE SURE YOUR TANKS ARE FULL. ENSURE VEHICLES ARE
WINTERIZED...HAVE A STRONG BATTERY...AND IF IT IS A DIESEL MAKE
SURE IT IS PLUGGED IN. DON'T FORGET YOUR PETS AND ANIMALS NEED
SHELTER TO ESCAPE THE COLD AND HAVE A FRESH WATER SUPPLY. IF
TRAVELING ACROSS NORTHERN NEVADA...ENSURE YOU PACK A WINTER
SURVIVAL KIT.

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:42 AM PSTWind Chill WarningLKNEureka, Lander, White Pine6 hr
Jan 1, 2:42 AM PSTWind Chill AdvisoryLKNWhite Pine30 hr

Nearby

Wind Chill Advisories in Nevada, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.